Virginia, 2003

Flash Flood in Virginia, May 1, 2003

May 1, 2003 · NWS LWX · 1 event in 1 county or zone

A thunderstorm with very heavy rainfall moved through Rockingham County during the afternoon of the 1st. County officials reported that Route 259 (Brocks Gap Road) was flooded by runoff at the intersection of Red Hill Road.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

A thunderstorm with very heavy rainfall moved through Rockingham County during the afternoon of the 1st. County officials reported that Route 259 (Brocks Gap Road) was flooded by runoff at the intersection of Red Hill Road.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at May 1, 1:50 PM EST, 2 hours 30 minutes earlier.

Area forecast discussion, May 1, 1:50 PM EST, 2 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
250 PM EDT THU MAY 1 2003

.EARLY PERIODS...TSRA AGN DVLPG TO CLOSE TO SAME AREA AS YDA...IN
UNSTBL ENVIRONMENT W/ FVRBL THTA-E RDGG...AND H8-5 LAPSE RATES CLOSE
TO 7C/KM. WUD AGN XPCT SOME OF THESE STORMS TO PROPAGATE EWD INTO
PTMC HIGHLANDS LATE TAFTN/ELY THIS EVNG. AMS PLENTY UNSTBL...W/ WK
VORT LOBE AND GOOD H8 CNVGNC TO PROVIDE FORCING. WUD XPCT OVRALL
WKNG TREND W/ LOSS OF DYTM HTG. BASED ON DEWPTS...WL GO W/ CRRNT
MIN-T FCST...CLSR TO MET.

THTA-E RDG SAGS TO THE SE TMRW AS CDFNT APPCHS. INSTAB PRSNT...AND
WUD XPCT AXIS OF PCPN TO MV SE COINCIDENT W/ FORCING. KEPT LIKELY
POPS AREAWIDE...XCPT CHC SE. HAZY MRNG SUNSHN WL BE FILLED BY DEBRIS
CLDS...THEN CNVCTV LWR LYR IN THE AFTN. NOT MUCH OF A MAXT RNG
OFFERED BY GDNC...AND VALUES ACCEPTED.

HTS

.LONG TERM...FRI NIGHT THRU THU...
WAVE OFF THE SE COAST MOVES FAIRLY RAPIDLY NE, BUT SECONDARY WAVE
HANGS BACK OVER MID-ATLC STATES INTO SAT.  MODELS ALL AGREE ON THE
EXISTENCE OF THE SECONDARY BUT THEY DISAGREE ON INTENSITY.  AVN IS
THE MOST PESSAMISTIC, ETA AND NGM ARE WEAKER WITH THE WAVE AND
DRIER.  DUE TO THIS UNCERTAINTY WELL EXTEND THE CHC POPS THRU THE
DAYTIME HRS SAT AND EXTEND THE MSTLY CLDY SKIES THRU SAT NIGHT.
SUN AND MON LOOK LIKE REAL NICE DAYS.  SFC RIDGE MOVES OFF COAST BY
MON EVE AND OVERRUNNING CLDS WILL FOLLOW.  NEXT FRONTAL SYSTEM
SHOULD BRING RW/TRW BACK INTO CWA TUE INTO EARLY WED.  CLEARING
BEHIND CDFNT PASSAGE WED AM.

CK

.LWX...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...NONE.
Hazardous weather outlook, May 1, 11:48 AM EST, 4 hours 32 minutes before
DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ025>031-037>042-050>057-
WVZ048>055-021100-

HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1248 PM EDT THU MAY 01 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE CHESAPEAKE
BAY AND EAST OF GARRETT COUNTY...THE DISTRICT OF COLUMBIA...NORTHERN
VIRGINIA...THE NORTHERN AND CENTRAL SHENANDOAH VALLEY...AND THE
EASTERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...TODAY

A FEW STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON...
ESPECIALLY IN THE WESTERN MOUNTAINS. HAIL UP TO 1 INCH IN DIAMETER
AND LOCALLY STRONG WIND GUSTS WILL BE POSSIBLE. THE TIME OF THE
HIGHEST THREAT WILL BE FROM 4PM TO 10PM.

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON OR EARLY THIS
EVENING FOR LOCATIONS WEST OF THE SHENANDOAH RIVER.

HTS

In the hours before

Special weather statement, May 1, 11:44 AM EST, 4 hours 36 minutes before
MDZ002-003-VAZ021-025>031-WVZ048>055-020500-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1244 PM EDT THU MAY 1 2003

THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS INDICATED THE
MOUNTAIN REGIONS OF WESTERN MARYLAND...WESTERN VIRGINIA...AND
EASTERN WEST VIRGINIA HAVE A SLIGHT RISK OF SEVERE THUNDERSTORMS
LATE THIS AFTERNOON AND THIS EVENING. THE PRIMARY THREATS IN
ASSOCIATION WITH THESE STORMS WILL BE HAIL IN EXCESS OF 3/4 INCHES
IN DIAMETER AND DAMAGING WINDS.

STAY TUNED TO NOAA WEATHER RADIO AND LOCAL MEDIA FOR FURTHER UPDATES.

ABW
Special weather statement, May 1, 1:28 PM EST, 2 hours 52 minutes before
WVZ054-011930-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
228 PM EDT THU MAY 1 2003

...STRONG THUNDERSTORMS MOVING THROUGH PENDLETON COUNTY...

AT 228 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 3 MILES
SOUTH OF FRANKLIN...MOVING EAST AT 20 MPH. ANOTHER STRONG STORM WAS
LOCATED NEAR THE PENDLETON...HARDY COUNTY BORDER. THESE STORMS WILL
BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO 50 MPH.
FRANKLIN...AND RURAL SECTIONS OF EASTERN PENDLETON COUNTY WILL BE
AFFECTED BY THESE STORMS THROUGH 330 PM EDT. RESIDENTS IN THESE AREAS
SHOULD REMAIN ALERT IN CASE WARNINGS ARE ISSUED.

MANNING
Special weather statement, May 1, 2:25 PM EST, 1 hour 55 minutes before
VAZ027-012030-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
325 PM EDT THU MAY 1 2003

...STRONG THUNDERSTORMS APPROACHING SHENANDOAH COUNTY...

AT 325 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM 12 MILES NORTHWEST OF JEROME TO 8 MILES SOUTHWEST
OF BASYE...MOVING EAST AT 25 MPH. RADAR HAS SHOWN INDICATIONS THAT
THESE STORMS HAVE BEEN CAPABLE OF PRODUCING HAIL AT TIMES.

THESE STORMS WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS
TO 50 MPH. IF THESE STORMS STRENGTHEN...SEVERE THUNDERSTORM WARNINGS
MAY BE REQUIRED.

THE COMMUNITIES OF MOUNT JACKSON...NEW MARKET...STRASBURG AND
WOODSTOCK WILL BE AFFECTED BY THESE STORMS THROUGH 430 PM EDT.
RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE WARNINGS ARE
ISSUED.

STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA FOR THE LATEST
WEATHER INFORMATION.

MANNING
Special weather statement, May 1, 2:46 PM EST, 1 hour 34 minutes before
VAZ028-012045-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
346 PM EDT THU MAY 1 2003

...STRONG THUNDERSTORM APPROACHING FREDERICK COUNTY VIRGINIA...

AT 344 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 6 MILES
NORTHWEST OF ROCK ENON SPRINGS...MOVING EAST AT 20 MPH.

THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO
50 MPH. NORTHERN PORTIONS OF FREDERICK COUNTY WILL BE AFFECTED BY
THIS STORM...AS WELL AS NORTHERN PORTIONS OF THE CITY OF WINCHESTER
THROUGH 445 PM EDT. IF THESE STORMS STRENGTHEN...SEVERE THUNDERSTORM
WARNINGS MAY BE REQUIRED.

RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE WARNINGS ARE
ISSUED.

STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA FOR THE LATEST
WEATHER INFORMATION.

MANNING

The radar

The Sterling radar (KLWX), 131 km away, was scanning. The volume nearest the first event began at 21:21 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Rockingham

When
May 1, 4:20 PM EST to 5:30 PM EST
Where
Rockingham County, Northwest Portion
Reported by
NEWSPAPER
Coordinates
38.512, -78.876 (the zone’s center; the record gives no point)

Route 259 was flooded at Red Hill Road.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2003Every state in 2003This day in weather historyWarnings in Virginia, May 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5369573.